| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Lipitor
January 2003

Q. Can the drug Lipitor which is metabolized by cytochrome P453A4 cause peripheral neuropathy in a patient with hereditary coproporphyria or has multiple chemical sensitivity?

A. The cholesterol-lowering drugs are highly effective and have a good track record for lowering the risk of heart disease. Like any drug taken long-term, side effects and safety are an important concern. As a group, these medications are quite well tolerated. Neuropathy is not at all common but indeed has been reported as a possibility. Below are some good internet references to cholesterol issues and a medical article that can be obtained through a hospital library.

http://www.fda.gov/fdac/features/1999/199_chol.html

http://www.fda.gov/fdac/reprints/fatguide.html

http://www.familydoctor.org/healthfacts/029/

South Med J 1998 Jul;91(7):667-8. Peripheral neuropathy and lipid-lowering therapy. Ziajka PE, Wehmeier T.

Disclaimer Back to Ask the Medical Experts